Kentucky, 2019

Flash Flooding and Damaging Winds in Kentucky, June 26 to 28, 2019

June 26 to 28, 2019 · NWS LMK · 19 events in 9 counties and zones

During the period between June 26 to 28, southern Indiana and central Kentucky were in an area of weak surface high pressure. The atmosphere was moist with little shear but decent instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the period between June 26 to 28, southern Indiana and central Kentucky were in an area of weak surface high pressure. The atmosphere was moist with little shear but decent instability.

On June 27th, a well defined large mesoscale convective vortex formed over Missouri and moved east. Out ahead of this system storms initiated from diurnal heating. Between this system and diurnal afternoon / evening thunderstorm activity, widespread storm damage and flooding was reported during the June 26-28 period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 26, 1:00 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 26, 1:00 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
300 PM EDT Wed Jun 26 2019

.Short Term...(This evening through Thursday)
Issued at 300 PM EDT Wed Jun 26 2019

Afternoon satellite imagery and observations reveal mostly sunny
skies across the region.  A diurnal Cu field was observed and
temperatures ranged from the lower-mid 80s over the eastern half of
the forecast area to the mid-upper 80s out across the western areas.
The Louisville heat island will likely hit 90 before peak heating
wanes.  Elsewhere, highs in the mid-upper 80s are expected before
temps drop back into the upper 70s to the lower 80s this evening.

For this evening and overnight, will be watching a well defined MCV
over Missouri. Convection is firing on the eastern edge of this
feature across MO. This activity will spread into western KY and
southern IL this evening.  Just how far east this convection will
get is the main forecast challenge for this evening.  While we do
have 1500-2000 J/Kg of CAPE available, we really do not have much in
the way of shear over the region.  Convection will also be moving
into the region as the sun goes down which will lead to a decrease
in overall instability.  Mesoscale models suggest that convection
may get as far east as the I-65 corridor.  So, will plan on just
keeping some 20-30% coverage over our western counties, but will not
take PoP chances east of the I-65 corridor.  Any convection
remaining would likely die out in the 10-11 PM EDT time frame with
the rest of the night remaining dry.  Overnight lows look to dip
into the upper 60s to the lower 70s.

For Thursday, much of the day looks to remain dry with highs in the
mid-upper 80s once again.  Will have to watch how Wednesday night's
convection evolves and whether some sort of remnant outflow boundary
hangs over the region.  Last few runs of the HRRR suggest that a
left over boundary could serve as a focus for convection in between
I-65 and I-75 tomorrow.  Current forecast plans are to leave PoPs
less than 15% now and evaluate later data tonight and tomorrow
morning.  Overall environment would support some storms, but
coverage would look to be rather limited.

&&

.Long Term...(Thursday night through Wednesday)
Updated at 250 PM EDT Wed Jun 26 2019

Ridging across the central and southern CONUS continues into the
long term, which will continue the warm, dry weather into the
weekend. Expect light winds mainly out of the southwest through the
weekend with temperatures slightly above climatological norms.
Chance of isolated, diurnal showers/storms increases Saturday and
Sunday, but still expect a dry forecast for most.

At the start of the work week, a series of strong low pressure
systems propagating through the longwave pattern to our north begin
to deamplify the central CONUS ridge, while return flow brings
precipitable water values back into the 1.50 to 2.00 inch range over
the Ohio Valley. These two factors will lend to better chances of
diurnally induced showers and thunderstorms across the CWA. Model
variance continues through the first half of next week; however,
they do agree on a possible shortwave bringing more organized
convection to the area on Wednesday. Max temperatures through the
first half of next week will continue to reach into the low 90s with
dewpoints in the upper 60s to lower 70s.

&&

.Aviation...(18Z TAF Issuance)
Updated at 109 PM EDT Wed Jun 26 2019

For the afternoon hours, mix of diurnal Cu and high cirrus will move
through the region.  VFR conditions are expected with a light
southwest to west wind at 6-8 knots.  Mesoscale models suggest some
convection out to the west of the region.  There remains a small
chance that a storm could get as far east at KHNB and KBWG. However,
the chance remains slim enough to preclude a mention in the TAF. For
the overnight period, VFR conditions look likely with light and
variable winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...MJ
Long Term....CG
Aviation.....MJ
Hazardous weather outlook, Jun 26, 1:34 AM CST, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 AM EDT Wed Jun 26 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
334 AM EDT Wed Jun 26 2019 /234 AM CDT Wed Jun 26 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected for the remainder of the week.

13/DM

In the hours before

Local storm report, Jun 26, 3:10 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
510 PM EDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TORNADO          4 SSW HOLLAND           36.65N 86.08W
06/21/2019                   ALLEN              KY   NWS STORM SURVEY

            THE NATIONAL WEATHER SERVICE CONDUCTED A
            STORM DAMAGE SURVEY ACROSS SOUTHEAST ALLEN
            COUNTY TO ASSESS DAMAGE FROM THE STORMS ON
            FRIDAY EVENING, JUNE 21. INTERSPERSED
            AMONGST THE STRAIGHT LINE WIND DAMAGE WAS AN
            EF-1 TORNADO WHICH FIRST TOUCHED DOWN A HALF
            MILE EAST OF AMOS. A FAMILY FARM HAD
            NUMEROUS TREES TWISTED, SNAPPED, AND
            UPROOTED. SEVERAL BARNS SUSTAINED SEVERE
            STRUCTURAL DAMAGE TO THE ROOFS. A DOZEN OR
            SO PORTIONS OF TWO BY FOURS WERE IMPALED
            INTO THE GROUND IN MULTIPLE DIRECTIONS.
            FURTHER SOUTHEAST ON HIGHLAND CHURCH ROAD
            NUMEROUS TREES WERE UPROOTED AND SNAPPED
            WITH TREES FACING FROM THE NORTH NORTHEAST
            TO THE SOUTHEAST DIRECTION. THERE WAS CLEAR
            EVIDENCE THAT THE TORNADO WENT TO THE
            TENNESSEE STATE LINE IN MACON COUNTY AS WE
            COULD SEE TREES SNAPPED AND UPROOTED ON THE
            STATE LINE WHICH CORRELATES WELL THE NWS
            NASHVILLE STORM SURVEY ACROSS MACON COUNTY.
            AT 2592 HIGHLAND CHURCH ROAD (HIGHLAND
            GENERAL BAPTIST CHURCH) THERE WAS
            SIGNIFICANT BRICK DAMAGE ON THE WEST, SOUTH
            AND EAST SIDES OF THE CHURCH DUE TO OPEN
            VENTS. THE SURVEY CREW ZIG ZAGGED ACROSS
            ROADS SOUTH OF SCOTTSVILLE TO HIGHWAY 31 BUT
            ONLY FOUND SPORADIC STRAIGHT LINE TREE AND
            BARN DAMAGE ALL FACING SOUTHEASTERLY
            DIRECTION. THE VERY LAST CONCENTRATED AREA
            OF DAMAGE THE TEAM FOUND WAS AT 444 OLD BUCK
            CREEK ROAD WERE THERE WAS NUMEROUS SOFTWOOD
            TREE DAMAGE AT THE RESIDENCE WITH POWER
            POLES DOWN ACROSS THE ROAD. THE TORNADO WAS
            ON THE GROUND FOR 1.6 MILES IN KENTUCKY WITH
            PEAK WINDS ESTIMATED AT 90 MPH AND MAX PATH
            WIDTH AT 125 YARDS NEAR THE STATE LINE.

&&

BJS

The radar

The Ft Campbell radar (KHPX), 51 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
June 26, 5:33 PM CST
Where
Simpson County, 2.74 mi N of Middleton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.789, -86.715

Two 40 foot trees fell down, one was hollow and one was healthy, on the 2900 block of Middleton Road.

Thunderstorm Wind, Butler

When
June 26, 6:04 PM CST
Where
Butler County, 1.64 mi SW of Dexterville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.303, -86.691

A tree was reported down at Possum Hollow in Morgantown, Kentucky.

Thunderstorm Wind, Ohio

When
June 26, 7:02 PM CST
Where
Ohio County, 0.19 mi SE of Rosine
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.448, -86.748

Ohio County Dispatch reported a tree down on Highway 62 just before Rosine.

Thunderstorm Wind, Ohio

When
June 26, 7:06 PM CST
Where
Ohio County, 0.99 mi NE of Cromwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.341, -86.788

One tree was reported down on Highway 231 just before Cromwell Market.

Flash Flood, Ohio

When
June 26, 9:51 PM CST to 11:51 PM CST
Where
Ohio County, 0.84 mi NE of Haynesville to 1.34 mi ENE of Haynesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.687, -86.757

Flash flooding was reported over Highway 69 near Fordsville, Kentucky.

Flash Flood, Ohio

When
June 26, 9:58 PM CST to 11:00 PM CST
Where
Ohio County, 0.88 mi NE of Horton to 0.61 mi NE of Horton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.440, -86.790

Flash flooding was reported near the intersection of Vinehill Road and Highway 62.

Flash Flood, Ohio

When
June 26, 10:01 PM CST to 11:31 PM CST
Where
Ohio County, 0.55 mi E of Rob Roy to 0.51 mi ESE of Rob Roy
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.380, -86.790

Roads were closed near the intersection of Bald Knob Road and Rob Roy Road due to flooding.

Flash Flood, Logan

When
June 26, 11:00 PM CST to 11:59 PM CST
Where
Logan County, 0.88 mi SW of Auburn to 0.38 mi WSW of Auburn
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.860, -86.710

Flash flooding was reported along East Main Street in Auburn, Kentucky.

Flash Flood, Logan

When
June 26, 11:44 PM CST to June 27, 2:00 AM CST
Where
Logan County, 3.08 mi ENE of Beechland to 2.49 mi ENE of Beechland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.050, -86.850

Beechland - Quality Road was closed due to flash flooding.

Thunderstorm Wind, Clinton

When
June 27, 4:03 PM CST
Where
Clinton County, 1.45 mi N of Highway
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.751, -85.198

Dispatch reports a couple of trees down along Highway 1590 near Hay Road and Highway 1351.

Thunderstorm Wind, Adair

When
June 27, 5:30 PM CST to 5:32 PM CST
Where
Adair County, 0.55 mi W of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.080, -85.240

Tree were reported down along Highway 80.

Thunderstorm Wind, Simpson

When
June 27, 5:52 PM CST
Where
Simpson County, 0.48 mi WNW of Franklin
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.723, -86.578

A large tree was down on Main Street and Kentucky Avenue.

Thunderstorm Wind, Simpson

When
June 27, 5:52 PM CST
Where
Simpson County, 0.87 mi NNW of Stowers
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.831, -86.637

A large tree fell down on Kentucky 73 / Morgantown Road.

Thunderstorm Wind, Simpson

When
June 27, 6:00 PM CST to 6:05 PM CST
Where
Simpson County, 0.69 mi N of Franklin
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.730, -86.570

Multiple trees and power lines came down around Franklin, KY.

Thunderstorm Wind, Warren

When
June 27, 6:02 PM CST
Where
Warren County, 0.88 mi NW of Woodburn
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.840, -86.530

Several large tree branches came down in Woodburn, Kentucky.

Thunderstorm Wind, Logan

When
June 27, 6:17 PM CST
Where
Logan County, 2.21 mi W of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.850, -86.920

A tree fell down on Baker Nature Trail.

Thunderstorm Wind, Warren

When
June 27, 6:27 PM CST
Where
Warren County, 1.74 mi NW of Bowling Green
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
36.997, -86.454

A tree and power lines came down along the 400 block of West 12th Avenue.

Thunderstorm Wind, Scott

When
June 28, 6:06 PM EST to 6:08 PM EST
Where
Scott County, Oxford
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.270, -84.500

Trees were reported down northeast of Georgetown, Kentucky.

Thunderstorm Wind, Harrison

When
June 28, 6:15 PM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.390, -84.300

A tree was reported down in Cynthiana, Kentucky.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841635, 841636, 841639, 841640, 841624, 841625, 841628, 841629, 841631, 841641, 841642, 841643, 841645, 841648, 841649, 841650, 841651, 841652, 841654.